Involve: A Journal of Mathematics

  • Involve
  • Volume 11, Number 3 (2018), 489-500.

A tale of two circles: geometry of a class of quartic polynomials

Christopher Frayer and Landon Gauthier

Full-text: Access denied (no subscription detected)

However, an active subscription may be available with MSP at msp.org/involve.

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

Let P be the family of complex-valued polynomials of the form p(z)=(z1)(zr1)(zr2)2 with |r1|=|r2|=1. The Gauss–Lucas theorem guarantees that the critical points of pP will lie within the unit disk. This paper further explores the location and structure of these critical points. For example, the unit disk contains two “desert” regions, the open disk {z:|z34|<14} and the interior of 2x43x3+x+4x2y23xy2+2y4=0, in which critical points of p cannot occur. Furthermore, each c inside the unit disk and outside of the two desert regions is the critical point of at most two polynomials in P.

Article information

Source
Involve, Volume 11, Number 3 (2018), 489-500.

Dates
Received: 21 February 2017
Revised: 5 June 2017
Accepted: 13 June 2017
First available in Project Euclid: 20 December 2017

Permanent link to this document
https://projecteuclid.org/euclid.involve/1513775079

Digital Object Identifier
doi:10.2140/involve.2018.11.489

Mathematical Reviews number (MathSciNet)
MR3733970

Zentralblatt MATH identifier
06817033

Subjects
Primary: 30C15: Zeros of polynomials, rational functions, and other analytic functions (e.g. zeros of functions with bounded Dirichlet integral) {For algebraic theory, see 12D10; for real methods, see 26C10}

Keywords
geometry of polynomials critical points Gauss–Lucas theorem

Citation

Frayer, Christopher; Gauthier, Landon. A tale of two circles: geometry of a class of quartic polynomials. Involve 11 (2018), no. 3, 489--500. doi:10.2140/involve.2018.11.489. https://projecteuclid.org/euclid.involve/1513775079


Export citation

References

  • C. Frayer, M. Kwon, C. Schafhauser, and J. A. Swenson, “The geometry of cubic polynomials”, Math. Mag. 87:2 (2014), 113–124.
  • E. B. Saff and A. D. Snider, Fundamentals of complex analysis for mathematics, science, and engineering, 2nd ed., Prentice-Hall, Englewood Cliffs, NJ, 1993.
  • T. W. Sederberg, D. C. Anderson, and R. N. Goldman, “Implicit representation of parametric curves and surfaces”, Comp. Vis. Graph. Image Proc. 28:1 (1984), 72–84.